Virginia, 2013

Lightning Strike in Virginia, December 17, 2013

December 17, 2013 · NWS RNK · 1 event in 1 county or zone

Scattered thunderstorms developed along a cold front across the Virginia Piedmont as it marched into a preceding unseasonably warm air mass. Although the thunderstorms were not severe, they did produce a considerable amount of lightning causing a house fire in Ringgold, near Danville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms developed along a cold front across the Virginia Piedmont as it marched into a preceding unseasonably warm air mass. Although the thunderstorms were not severe, they did produce a considerable amount of lightning causing a house fire in Ringgold, near Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 17, 6:43 PM EST, 47 minutes earlier.

Area forecast discussion, Dec 17, 6:43 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EST TUE DEC 17 2013

.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MIDDLE ATLANTIC COAST AS A COLD
FRONT CROSSES THE REGION TONIGHT. SURFACE HIGH PRESSURE GRADUALLY
MOVES OVER MUCH OF THE SOUTHEASTERN UNITED STATES LATE TOMORROW
AND INTO THURSDAY MORNING. WARM AIR AND MOISTURE SURGES EAST OF
THE MISSISSIPPI RIVER THIS WEEKEND AS A DEEP TROUGH ENTERS THE
NATIONS HEARTLAND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 352 PM EST TUESDAY...

RAIN/SNOW SHOWERS HAVE MADE LITTLE PROGRESS TOWARDS THE SOUTH THIS
AFTERNOON...AS THE UPPER LEVEL WAVE/CLIPPER MOVES TO THE ESE FROM
THE OHIO VALLEY. THIS SHOULD CONTINUE UNTIL THE FRONT SWEEPS INTO
VIRGINIA TONIGHT...TAKING MUCH OF THE PRECIP WITH IT. COLDER AIR
FILTERING INTO SE WEST VA/EXTREME SW VA MAY PROVIDE A FEW HOURS
OF SNOW SHOWERS BELOW 2500 FEET...WITH PERHAPS A QUICK COATING
NEAR DARK. ABOVE 2500 FEET THERE MAY BE A TOTAL OF 2-4
CONSIDERING WHAT IS FALLING NOW AND THE UPSLOPE SNOWS TONIGHT.
SOME DECENT FRONTOGENETIC FORCING IS SEEN ACROSS THE CENTRAL
PIEDMONT OF VIRGINIA WITH THE AREA OF LOW PRESSURE...WHICH MAY
LEAD TO SOME RAIN SHOWERS AFTER DARK NEAR LYH. CONFIDENCE IS LOW
WITH THIS FEATURE AS RAIN SHOWERS IN THIS SETUP HAVE PROBLEMS
OVERCOMING THE DRY DOWNSLOPING FLOW TYPICALLY. WIND GUSTS MAY RUN
CLOSE TO 40 KTS THROUGH ASHE/WATAUGA BUT POSSIBLY JUST BELOW WIND
ADVISORY CRITERIA SO NONE ISSUED AT THIS TIME.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 200 PM EST TUESDAY...

FORECAST THIS PERIOD SWINGS TOWARD MILDER WEATHER AS WE SEE A CLOSED
UPPER LOW FORMING ALONG THE WEST COAST THURSDAY WHICH BUCKLES THE
FLOW TOWARD SW ACROSS THE SRN TIER OF STATES INTO THE SOUTHEAST.

AT THE SFC HIGH PRESSURE SHIFTS OFF THE SOUTHEAST COAST THURSDAY
MORNING AND CONTINUES EWD TOWARD BERMUDA BY FRIDAY. MEANWHILE...A
SLOW MOVING FRONT WILL BE ADVANCING ACROSS THE UPPER MIDWEST TO
CENTRAL PLAINS TO NEW ENGLAND AND THE WESTERN OHIO VALLEY BY FRIDAY.
OVERALL LOOKING AT DRY WEATHER RIGHT UP UNTIL FRIDAY WHERE THE
FRONTAL PROXIMITY SEEMS CLOSE ENOUGH ALONG WITH SW FLOW ALOFT FROM
THE GULF TO INCREASE THE THREAT OF RAIN SHOWERS ACROSS THE MTNS OF
WV...INTO FAR SW VA. THE UPPER LOW SHOULD SWING SE TOWARD OLD MEXICO
BY FRIDAY NIGHT WHILE A NRN STREAM SHORTWAVE SLIDES EAST ALONG THE
CANADIAN/US BORDER INTO THE GREAT LAKES. MAIN FOCUS OF PRECIP
APPEARS TO STAY IN A CORRIDOR FROM TX TO THE OHIO VALLEY WITH SOME
SHOWER ACTIVITY ADVANCING TO THE MTNS...BUT SHOULD BE SLIGHT TO LOW
CHANCE...WHILE AREAS MAINLY EAST OF THE I-81 CORRIDOR FROM THE
SHENANDOAH TO THE NEW RIVER VALLEYS STAY DRY.

DESPITE THE DRY WX...THE UPPER FLOW FAVORS FROM TIME TO TIME A
SHIELD OF CIRRUS MOVING ACROSS AND THE 00Z ECMWF SHOWS THIS MORESO
FOR THURSDAY THAN THE OTHER MODELS BUT WE WILL LEAN TOWARD LESS
CLOUDS GIVEN THE DRY AIRMASS IN PLACE. WOULD NOT BE SURPRISED SOME
LIMITED SUNSHINE OCCURS. AS WE HEAD INTO FRIDAY AND FRIDAY NIGHT
MODELS AGREE THAT INCREASED SW FLOW WILL BRING MORE CLOUDS IN WHICH
SHOULD KEEP OVERNIGHT LOWS ON THE MILD SIDE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 230 PM EST TUESDAY...

A MILD WEEKEND ANTICIPATED WITH COOL SEASONABLE WEATHER IN TIME FOR
CHRISTMAS. A COLD FRONT WITH SEVERAL WAVES OF LOW PRESSURE RIDING
ALONG IT WILL TRAVEL EAST AND ADVANCE THROUGH OUR REGION BY SUNDAY
NIGHT. THE BOUNDARY WILL PUSH INTO THE ATLANTIC OCEAN ON MONDAY. IN
ITS WAKE...HIGH PRESSURE WILL BUILD INTO OUR REGION ON TUESDAY.

SOUTHWEST FLOW WILL RESULT IN WARMER THAN NORMAL TEMPERATURES ON
SATURDAY AND SUNDAY. LEANED ISC GRIDS DURING THE MEDIUM RANGE
TOWARDS THE ECMWF SLOWER TIMING OF THE FRONT COMPARED TO THE FASTER
CANADIAN AND GFS SOLUTIONS.

A WAVE OF LOW PRESSURE RIDING NORTH ALONG THE BOUNDARY WILL PUSH THE
COLD FRONT CLOSER TO US ON SATURDAY. PLACED THE HIGHEST POPS IN THE
NORTHWEST ON SATURDAY.  UNSEASONABLY WARM TEMPERATURES EXPECTED FOR
SATURDAY WITH HIGHS RANGING FROM THE MID 50S IN THE MOUNTAINS TO
NEAR 70 DEGREES IN SOUTHEAST. THE WAVE THAT LIFTS NORTH ALONG THE
BOUNDARY SATURDAY NIGHT MAY SLOW ITS ADVANCE EAST SATURDAY NIGHT
INTO SUNDAY. KEPT LOW TEMPERATURES ON SATURDAY NIGHT ON THE MILD
SIDE WITH VALUES FROM THE UPPER 40S IN THE WEST TO UPPER 50S IN THE
EAST. SHOWERS ARE LIKELY ON SUNDAY INTO SUNDAY NIGHT AS THE COLD
FRONT ADVANCES THROUGH OUR AREA. FELT THERE WAS ENOUGH INSTABILITY
TO MENTION THUNDERSTORMS IN THE EAST. HIGHS ON SUNDAY WILL RANGE FROM
AROUND 60 DEGREES IN THE WEST TO AROUND 70 DEGREES IN THE EAST.
LEANED LOW ON SUNDAY NIGHT TOWARDS THE ENSEMBLE ECMWF FROM THE MID
30S IN THE NORTHWEST TO AROUND 50 DEGREES IN THE SOUTHEAST. ALLOWED
FOR HIGHER POPS IN THE SOUTHERN PORTION OF FORECAST AREA ON MONDAY
WITH RICHER MOISTURE. NORTHWEST FLOW WILL RESULT IN MORE SEASONABLE
HIGHS IN THE UPPER 30S IN THE MOUNTAINS TO THE MID 50S IN THE
PIEDMONT. A SHORTWAVE ROTATING THROUGH MONDAY NIGHT SUPPORT THE
MENTION OF CHANCE OF SHOWERS. HIGH PRESSURE BUILDS ACROSS THE REGION
ON TUESDAY WITH UPPER FLOW BECOMING MORE ZONAL. LOOK FOR HIGHS
TUESDAY FROM THE UPPER 30S IN THE WEST TO THE MID 40S IN THE EAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 640 PM EST TUESDAY...

COLD FRONT/UPPER LEVEL DISTURBANCE WILL TRAVEL EAST ACROSS THE
REGION THIS EVENING INTO TONIGHT. SCATTERED RAIN AND SNOW SHOWERS
WILL SPREAD EAST ACROSS THE AREA. A LIGHT SNOW ACCUMULATION IS
POSSIBLE AT LWB/BLF TONIGHT. IN THE WEST...EXPECTING A FEW HOURS
OF MVFR/IFR CONDITIONS AND ISOLATED LIFR WITH HEAVIER SHOWERS.

CLIPPER EXISTS PRETTY QUICKLY AND CIG SHOULD IMPROVE THROUGH THE
NIGHT WITH WINDS BECOMING WEAKER. IN EAST...VFR/MVFR CONDITIONS
WITH A FEW LIGHT RAIN/SNOW SHOWERS. WINDS WILL REMAIN GUSTY THIS
EVENING INTO TONIGHT WITH SOME 30KT GUSTS POSSIBLE. HIGH PRESSURE
AND VFR CONDITIONS WILL PREVAIL THURSDAY.

HIGH CONFIDENCE OF CEILINGS AND VISIBILITIES DURING THE TAF
PERIOD. MEDIUM CONFIDENCE OF WINDS DURING THE PERIOD.

THE WEATHER WILL BE DETERIORATING FOR THE WEEKEND AS NEXT LOW
PRESSURE SYSTEM MOVES IN FROM THE WEST WITH PRECIPITATION AND MVFR
OR LOWER CONDITIONS EXPECTED. A COLD FRONT WITH SEVERAL WAVES OF
LOW PRESSURE ALONG IT WILL TRAVEL EAST AND ADVANCE THROUGH OUR
REGION BY SUNDAY NIGHT. THE BOUNDARY WILL PUSH INTO THE ATLANTIC
OCEAN ON MONDAY. IN ITS WAKE...HIGH PRESSURE WILL BUILD INTO OUR
REGION ON TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KM
NEAR TERM...KM
SHORT TERM...WP
LONG TERM...KK
AVIATION...AMS/KK/KM
Hazardous weather outlook, Dec 17, 5:02 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EST TUE DEC 17 2013

NCZ002-003-019-VAZ011-013-014-016>018-022>024-032>035-182215-
ALLEGHANY NC-SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT. WIND GUSTS UP TO 40
MPH ARE POSSIBLE IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-182215-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-010-012-015-182215-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT. WIND GUSTS OF UP TO
50 MPH ARE POSSIBLE AT THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ042>045-182215-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
502 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SNOW AT THE HIGHER ELEVATIONS TONIGHT WILL ACCUMULATE 1 TO 3
INCHES. LOWER ELEVATIONS WILL SEE RAIN CHANGING TO SNOW WITH AN
INCH OR LESS OF ACCUMULATION IN THE VALLEYS.

GUSTY NORTHWEST WINDS ARE ALSO EXPECTED OVERNIGHT. WIND GUSTS UP
TO 40 MPH POSSIBLE...ESPECIALLY AT THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 17, 5:17 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EST TUE DEC 17 2013

VAZ019-020-WVZ042>045-180100-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
517 PM EST TUE DEC 17 2013

...SNOW TONIGHT MAY ACCUMULATE 1 TO 3 INCHES...

MIXED RAIN AND SNOW IS FALLING OVER MUCH OF SOUTHEAST WEST
VIRGINIA AND THE HIGHLANDS OF VIRGINIA. ALL SNOW WAS BEING
REPORTED IN THE HIGHER ELEVATIONS. RAIN MIXED WITH SNOW WAS
OCCURRING IN THE LOWER ELEVATIONS.

SNOW IN THE HIGHER ELEVATIONS WILL ACCUMULATE 1 TO 3 INCHES
OVERNIGHT. RAIN IN THE VALLEYS WILL CHANGE TO SNOW THIS EVENING AS
TEMPERATURES FALL TO NEAR FREEZING. ANY SNOW ACCUMULATION IN THE
LOWER ELEVATIONS IS EXPECTED TO BE AN INCH OR LESS.

WITH TEMPERATURES FALLING BELOW FREEZING OVERNIGHT...UNTREATED ROADS
WILL LIKELY BECOME SNOW COVERED AND SLIPPERY. FOR YOUR SAFETY USE
CAUTION WHEN TRAVELING.

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pittsylvania

When
December 17, 7:30 PM EST
Where
Pittsylvania County, 0.73 mi W of Kentuck
Property damage
$5,000
Reported by
Social Media
Coordinates
36.652, -79.313

Social media outlets and the Danville City web site reported that lightning struck a home in the 5000 block of Kentuk Road in Ringgold. Lightning traveled into the house via the hot water heater line causing a fire at the structure. The local fire department quickly extinguished the fire, thus damage was only minor.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491369.